Alert archive / Texas / River Flood Warnings in 2018
River Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Aug 29, 2018, 6:37 PM CDT for Presidio County, Texas. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 29, 2018, 8:37 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Presidio County, TX
The river
Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
353
WGUS44 KMAF 292337
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
637 PM CDT Wed Aug 29 2018
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Candelaria 3N affecting Presidio County
Due to heavy rainfall from recent thunderstorms, the levels on the
Rio Grande at Candelaria 3N are currently in moderate flood stage.
They are expected to fall below flood stage overnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued either later tonight or tomorrow
morning.
&&
TXC377-301537-
/O.NEW.KMAF.FL.W.0014.180829T2337Z-180830T2328Z/
/CDET2.2.ER.180829T2310Z.180830T0600Z.180830T1128Z.NO/
637 PM CDT Wed Aug 29 2018
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Candelaria 3N.
* until Thursday evening, or until the warning is cancelled.
* At 6PM Wednesday the stage was 8.9 feet (2.7 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 10.6 feet (3.2
meters) by after midnight tomorrow. The river will fall below
flood stage tomorrow morning.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
stage, flooding some sections of FM 170. Water levels in the flood
plain may begin to affect homes between the road and the river.
The roadway to the foot bridge may be inundated. Livestock and
machinery may need to be moved as time and conditions permit.
This crest compares to a previous crest of 10.7 feet (3.2 meters) on
Oct 6 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Fri Sat Sun
7AM 7AM 7AM 7AM
Candelaria 3N 7.5 8.5 8.9 Wed 6 PM 8.3 7.3 7.4 7.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Fri Sat Sun
7AM 7AM 7AM 7AM
Candelaria 3N 2.3 2.6 2.7 Wed 6 PM 2.5 2.2 2.3 2.4
&&
LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465
$$1 follow-up statement
796
WGUS84 KMAF 300137
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
837 PM CDT Wed Aug 29 2018
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Candelaria 3N affecting Presidio County
Storms have weakened and moved out of the area. As a result, levels
on the Rio Grande at Candelaria 3N have quickly fallen below flood
criteria, and the flood warning is cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last statement issued.
&&
TXC377-300207-
/O.CAN.KMAF.FL.W.0014.000000T0000Z-180830T2328Z/
/CDET2.1.ER.180829T2310Z.180829T2330Z.180829T2350Z.NO/
837 PM CDT Wed Aug 29 2018
The Flood Warning is cancelled for
the Rio Grande at Candelaria 3N.
* At 8PM Wednesday the stage was 7.5 feet (2.3 meters).
* Fell below flood stage at 18:50 PM Wednesday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 7.9 feet (2.4 meters)
by Friday morning.
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and
no significant damage is expected.
This crest compares to a previous crest of 9.3 feet (2.8 meters) on
Jul 10 2018.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Fri Sat Sun
7AM 7AM 7AM 7AM
Candelaria 3N 7.5 8.5 7.5 Wed 8 PM 7.9 7.6 7.4 7.3
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Fri Sat Sun
7AM 7AM 7AM 7AM
Candelaria 3N 2.3 2.6 2.3 Wed 8 PM 2.4 2.3 2.3 2.2
&&
LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 29, 6:28 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 29, 6:28 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 628 PM CDT Wed Aug 29 2018 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... Thunderstorms south of CNM/west of PEQ will continue moving southwestward this evening and diminish not long after sunset, not posing a threat to area terminals. Thereafter, dry conditions are expected across the area, with VFR conditions prevailing the next 24 hours. Gusty winds this evening at MAF/CNM will decrease after sunset, with southeasterly winds with sustained speeds around 12kt or less then continuing through the forecast period. && .PREV DISCUSSION... /issued 231 PM CDT Wed Aug 29 2018/ DISCUSSION... Upper ridging across the area will keep it hot and mostly dry through the rest of this week. A cold front made it as far south as a Wink to Lamesa line this afternoon, but has already begun to wash out. The front has kept temperatures slightly lower this afternoon in SE NM and the northern Permian Basin. We are also seeing thunderstorms develop across the Davis Mountains currently. These storms could produce localized heavy rain and flooding as they move east and diminish later this evening. Elsewhere, it is another hot day with temperatures in the upper 90's to near 100. An isolated storm is again possible over the higher terrain Thursday, but coverage is expected to be much less than today. The upper ridge slowly begins to weaken and shift east by the end of the week, allowing temperatures to come down a few degrees. By this weekend, the chance of rain will increase across the higher terrain as a weak upper trough develops across the West. Extended range models have come into slightly better agreement that the trough will continue to slowly inch east toward our area next week. If this were to occur, temperatures would cool to near normal with increasing chances for rain. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 96 74 97 / 0 10 0 0 Carlsbad 70 95 70 97 / 10 10 0 0 Dryden 75 96 75 97 / 0 10 10 10 Fort Stockton 72 94 72 96 / 0 10 0 10 Guadalupe Pass 68 89 68 91 / 10 10 0 10 Hobbs 69 93 69 94 / 10 0 0 0 Marfa 62 89 62 89 / 10 10 10 10 Midland Intl Airport 74 96 73 97 / 0 10 0 0 Odessa 73 96 73 97 / 0 10 0 0 Wink 74 98 73 99 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Aug 29, 2:48 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 248 PM CDT Wed Aug 29 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 248 PM CDT Wed Aug 29 2018 /148 PM MDT Wed Aug 29 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will occur through this evening from the Davis Mountains to the Rio Grande. Brief heavy rainfall, gusty winds, and small hail may occur with the strongest storms. Frequent lightning will also occur in and near any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 29, 3:29 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT WED AUG 29 2018
TXZ079-080-292100-
Presidio Valley TX-Marfa Plateau TX-
329 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 400
PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Candelaria, moving south at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Candelaria.
LAT...LON 3032 10455 3016 10434 2998 10456 3013 10470
3014 10469 3018 10469 3021 10471
TIME...MOT...LOC 2029Z 007DEG 10KT 3021 10454
10Special weather statement, Aug 29, 4:14 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
314 PM MDT WED AUG 29 2018
NMZ028-033-034-292200-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
314 PM MDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 400 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Loving, or 24 miles east of Carlsbad, moving
southwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lea County Zip
Franklin Memorial Airport, Halfway, Loco Hills, Lake Avalon, Otis and
Cavern City Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3285 10384 3259 10331 3212 10351 3210 10421
3279 10433
TIME...MOT...LOC 2114Z 055DEG 7KT 3243 10382
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:29 PM CDT | Special Weather Statement | MAF | Presidio | 31 min |
Nearby
River Flood Warnings in Texas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.